How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Theresa Your Own Question
Theresa
Theresa, A Voice for Your Pet
Category: Dog
Satisfied Customers: 8007
Experience:  19+ years experience in small animal medicine
1484153
Type Your Dog Question Here...
Theresa is online now
A new question is answered every 9 seconds

Elderly Cavalier with stiff and weak back legs....

This answer was rated:

My dog is 14.3 years old-a Cavalier King Charles Spaniel. For the past 18 months his back legs have been quite stiff and he is panting after a walk more than 10 minutes and has got increasingly slow walking,although he enjoys sniffing around and shorter walks. He receives Vetmedin,Propranol and Fortekor for MVD disease,but his Cardiologist says his heart is stable on medications and has not changed much in the last few years.He has yearly to six month echocardiogram and ECG yearly too.He was treated from about age 9 for this and has no fluid build up and clear lungs. Sometimes I give him Metacam liquid for several days to a week and the vet maybe a course of anti inflammory injections,but although these help,the stiffness still remains and when tired the back legs sometimes slip on a smooth floor. Going to the toilet is fine-regular,although more urgent when unrinating after a night's rest or excitement.Muscle tone is not so good on the back legs ,so his back legs are quite weak compared to his front legs. Eating and drinking is fine too.When at home plodding around and resting he is comfortable. The vet did try a longer term anti arthritis pill 2 years ago,but my dog appeared to have a bad reaction to it after a few weeks,which caused his airway to swell up alarmingly and blood problems ,which needed emergency medical treatment due to a triggered auto immune response,which also caused tears to stop being produced in one eye,for which he now has daily lubricating drops/ gel. Any advice on the stiff and weak back legs which might improve things? He also take glucosamine supplement for the joints,which does not appear to make a difference.


Theresa :

It is great to hear that the heart is stable. Wonderful news after so long. The legs however will continue to get weaker as a result of the arthritis, limited use and pain. Since he has reactions to NSAIDS I would suggest talking to your vet about adequan injections as another option. Also, ask your vet about any physical therapy options in your area like a water treadmill, accupuncture, and laser therapy to help decrease inflammation, strengthen muscle and decrease pain. Try to stay away from steriods due to his heart condition.

Theresa :

Please let me know if further assistance is needed.

Theresa :

Theresa

Customer:

Thank you for your reply. I thought there was not much more medical treatment that would help my dog's weak back legs with arthritis,but it is good to have this confirmed with a second opinion. I will ask my dog's vet about the adequan injections. I think it is also time for him to be carried up and down the, stairs,unless he really feels like doing them!

Customer:

Yes,my vet also said she would not use steroids unless it was really necessary,like with the acute auto immune illness a few years ago. Thank you for your advice.

Customer:

John

Theresa and other Dog Specialists are ready to help you
Hi John,

I'm just following up on our conversation about Brandy(Neutered Male). How is everything going?

Theresa
Customer: replied 4 years ago.

Yes,Brandy appears to be a lot better walking now thanks. I took him to his vet and he is receiving 6 days of antiinflammatory and Vitamin B injections. He was better after the first night. Brandy is also taking glucosamide and will take Vitamin B tablets when the injections are finished.


 


Kind regards,


John